South Dakota, 2011

Flood in South Dakota, June 23 to 30, 2011

June 23 to 30, 2011 · NWS ABR · 1 event in 1 county or zone

Very heavy rains at the end of June brought the Turtle Creek above the flood stage of 7 feet on June 23rd. The creek continued to flood into July.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Very heavy rains at the end of June brought the Turtle Creek above the flood stage of 7 feet on June 23rd. The creek continued to flood into July.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Jun 23, 3:20 AM CST, 3 hours 40 minutes earlier.

Area forecast discussion, Jun 23, 3:20 AM CST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ABERDEEN SD
420 AM CDT THU JUN 23 2011

.SHORT TERM...TODAY THROUGH SATURDAY
FORECAST CHALLENGES INCLUDE TEMPS THROUGHOUT THE PERIOD...ALONG
WITH THUNDERSTORM POTENTIAL FRIDAY THROUGH SATURDAY.

CURRENTLY...HIGH PRESSURE IS NOSING INTO THE CWFA. LOW STRATUS
CLOUDS CONTINUE TO HANG TOUGH...THOUGH...ACROSS PORTIONS OF THE
FORECAST AREA...WORKING GENERALLY NORTH TO SOUTH. SURFACE TEMPS
OVER AREAS THAT HAVE BASICALLY BEEN CLEAR ALL NIGHT HAVE DIPPED
DOWN TO AROUND 50 DEGREES. ELSEWHERE...UNDER PARTLY TO MOSTLY
CLOUDY CONDITIONS TEMPERATURES HAVE BEEN HOLDING IN THE MID TO
UPPER 50S. NORTH WINDS HAVE BEEN HOLDING MAINLY IN THE 5 TO 15 MPH
RANGE CWFA-WIDE THIS MORNING.

TODAY SHOULD BE A PARTLY TO MOSTLY SUNNY DAY AS WINDS SUBSIDE TO
LIGHT AND VARIABLE BY AFTERNOON WITH HIGH PRESSURE IN PLACE.
HOWEVER...AS THIS HIGH AT THE SURFACE BEGINS TO SHIFT AWAY FROM
THE REGION TONIGHT...LOOKING AT A PRETTY GOOD SET UP FOR ISOLATED
TO SCATTERED LATE NIGHT ELEVATED SHOWER/THUNDERSTORM FORMATION
ACROSS PORTIONS OF WESTERN/CENTRAL SOUTH DAKOTA WHERE THE BEST LOW
LEVEL MOISTURE WILL BE STREAMING NORTHWARD ON A DEVELOPING LOW
LEVEL JET. GOOD MID-LEVEL WAA SHOWING UP AT 700HPA OUT AHEAD OF AN
APPROACHING MID-LEVEL IMPULSE OF S/W ENERGY. SAID WAA CAN BE
TRANSPOSED ON TOP OF THIS LOW LEVEL MOISTURE SURGE/DEVELOPING LOW
LEVEL JET. ANY CONVECTIVE ACTIVITY IS EXPECTED TO DRIFT OFF TO THE
EAST DURING THE DAY ON FRIDAY. THERE IS A SURFACE TROF FORECAST TO
SET UP ACROSS WESTERN SOUTH DAKOTA /OVER OR NEAR THE WEST RIVER
COUNTIES OF THIS CWFA/ LATER THIS AFTERNOON INTO TONIGHT...WHERE
0-6KM SHEAR VALUES BETWEEN 35 AND 45 KNOTS COMBINED WITH APPX 1K-2K
J/KG OF CAPE COULD RESULT IN A FEW HEATING OF THE DAY STRONG TO
SEVERE STORMS.

BY EARLY SATURDAY MORNING...COULD AGAIN BE SEEING A COUPLE OF
POCKETS OF ELEVATED SHOWER/THUNDERSTORM ACTIVITY DEVELOPING WITHIN
AN ACCUS THUNDER SETUP SIMILAR TO FRIDAY MORNING'S...AND DRIFTING
ENEWD DURING THE DAY. TEMPERATURES WILL SLOWLY WARM EACH OF THE
NEXT THREE DAYS.

.LONG TERM...SATURDAY NIGHT THROUGH TUESDAY

THE WEATHER PATTERN CONTINUES TO LOOK ACTIVE THROUGH SUNDAY NIGHT.
WEAK RIDGING STILL IN PLACE ON SAT NIGHT/SUN MORNING WILL GIVE
WAY TO A FRONTAL PASSAGE LATE ON SUNDAY. AS SHORTWAVES CONTINUE TO
MOVE THROUGH THE RIDGE OUT AHEAD OF THE FRONT...EXPECT SHOWERS AND
TSTORM CHANCES SAT NIGHT INTO MONDAY MORNING. THOUGH WITH THE
FROPA PRECIP CHANCES WILL INCREASE ACROSS THE EAST ON SUN/SUN
NIGHT. AFTER FROPA AND AS THE UPPER TROF MOVES TO THE EAST...MORE
HIGH PRESSURE WILL BUILD IN LATER ON MONDAY INTO TUESDAY BRINGING
ANOTHER BRIEF DRY SPELL.

TEMPERATURES WILL BE CLOSER TO SEASONAL AVERAGES DURING THE PERIOD
WITH HIGHS NEAR 80.

&&

.AVIATION...
TAFS FOR THE KABR...KATY...KPIR AND KMBG TERMINALS

AN AREA OF PREDOMINANTLY MVFR STRATUS CONTINUES TO SPIN AROUND A
LOW PRESSURE CENTER IN MN AND IMPACT THE EASTERN HALF OF SD THIS
MORNING. KPIR/KMBG REMAIN VFR WITH JUST SOME SCT CLOUDS AROUND
1500 FT STREAMING OVER THE AREA. THE CONCERN IN THE WEST IS FOR
FOG DEVELOPMENT THIS MORNING. FOR NOW ENOUGH UNCERTAINTY STILL
EXISTS SO DECIDED NOT TO INCLUDE REDUCED VSBYS IN THE TAFS AT THIS
TIME. HOWEVER WILL REEVALUATE AS NEEDED. TIME OF ONSET WOULD BE
BETWEEN 09Z AND 11Z THIS MORNING. OTHERWISE EXPECT THE STRATUS TO
MOVE EAST THROUGH THE MORNING LEAVING KATY AND KABR VFR BY
AFTERNOON.

&&

.HYDROLOGY...
THROUGH THE NEXT COUPLE OF DAYS FLOODING WILL CONTINUE ALONG PARTS
OF THE ELM AND MAPLE RIVERS...AS WELL AS ON SEVERAL STREAMS AND
CREEKS...INCLUDING THE WEST BRANCH 12 MILE CREEK AT
DUMONT...TURTLE CREEK AT REDFIELD AND FOOT CREEK BELOW RICHMOND
LAKE NEAR ABERDEEN...JUST TO NAME A FEW. RUNOFF FROM RECENT HEAVY
RAINS IS MAKING ITS WAY INTO AREA STREAMS...CREEKS AND RIVERS.
AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS REMAIN IN AFFECT.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
&&

SHORT TERM...DORN
LONG TERM...WISE
AVIATION...WISE

WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 23, 3:47 AM CST, 3 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ABERDEEN SD
447 AM CDT THU JUN 23 2011

SDZ003-004-009-015-016-033>036-045-048-051-241000-
CORSON-CAMPBELL-WALWORTH-DEWEY-POTTER-STANLEY-SULLY-HUGHES-HYDE-
JONES-LYMAN-BUFFALO-
447 AM CDT THU JUN 23 2011 /347 AM MDT THU JUN 23 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA AND NORTH CENTRAL SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

A FLOOD WARNING REMAINS IN EFFECT FOR ALL OF THE MISSOURI RIVER
WITHIN THIS FORECAST AREA...FROM THE NORTH DAKOTA AND SOUTH DAKOTA
BORDER ALL THE WAY DOWN TO CHAMBERLAIN. THE MISSOURI RIVER AT
PIERRE IS OVER SIX FEET ABOVE FLOOD STAGE...AND IS EXPECTED TO
REMAIN ABOVE FLOOD STAGE FOR THE NEXT SEVERAL WEEKS DUE TO HIGH
RELEASES OF WATER OUT OF GARRISON DAM IN NORTH DAKOTA AND OAHE DAM
NORTH OF PIERRE. SIGNIFICANTLY ELEVATED RIVER LEVELS UP AND DOWN
THE MISSOURI RIVER WILL CONTINUE.

ADDITIONAL AREAL FLOOD WARNINGS ARE IN EFFECT DUE TO RECENT
EXCESSIVE RAINFALL.

THUNDERSTORMS ARE POSSIBLE LATE TONIGHT. SEVERE STORMS ARE NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE FORECAST PERIOD.
A FEW STORMS COULD BECOME STRONG TO SEVERE...PARTICULARLY IN THE
AFTERNOON THROUGH LATE EVENING HOURS DURING THIS UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

MNZ039-046-SDZ005>008-010-011-017>023-037-241000-
TRAVERSE-BIG STONE-MCPHERSON-BROWN-MARSHALL-ROBERTS-EDMUNDS-DAY-
FAULK-SPINK-CLARK-CODINGTON-GRANT-HAMLIN-DEUEL-HAND-
447 AM CDT THU JUN 23 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND
NORTHEAST SOUTH DAKOTA.

.DAY ONE...TODAY AND TONIGHT

AREAL FLOOD WARNINGS AND RIVER FLOOD WARNINGS ARE IN EFFECT DUE TO
RECENT EXCESSIVE RAINFALL. A NUMBER OF RIVERS...STREAMS...CREEKS
AND DITCHES ARE SWELLING TO...IF NOT PAST...BANKFUL LEVELS.
ADDITIONAL FLOOD WARNINGS MAY STILL BE POSSIBLE OVER THE NEXT
COUPLE OF DAYS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THUNDERSTORMS ARE IN THE FORECAST FOR MUCH OF THE FORECAST PERIOD.
A FEW STORMS COULD BECOME STRONG TO SEVERE...PARTICULARLY IN THE
AFTERNOON THROUGH LATE EVENING HOURS DURING THIS UPCOMING WEEKEND.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

DORN

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Spink

When
June 23, 7:00 AM CST to June 30, 11:59 PM CST
Where
Spink County, 11.22 mi WSW of Tulare to 8.94 mi SW of Tulare
Cause
Heavy Rain
Reported by
River/Stream Gage
Coordinates
44.640, -98.690

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2011Every state in 2011This day in weather historyWarnings in South Dakota, June 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 322549.